Vecuronium... IV push??

  1. Hi fellow nurses!

    I work on a Neonatal intensive care unit. Last night we had a baby that was fighting the vent and the MD prescribed veceronium. I had never given this to a baby before. The charge nurse and MD were there and walked me through it. We IV pushed the med over about 1-2minutes. A few minutes later her heart rate and O2 sats dropped pretty drastically and we had to bag her. Was this an appropriate rate to push the med? I asked if I was giving it too slow and the charge nurse said yes so I sped up some just at the end. I know respiratory arrest is an adverse effect so could this have happened to matter how fast or slow it was given? It was 5mg in 0.5mL to a 5 month old baby (was a 23 weeker).

    Thanks for any information!
    •  
  2. Visit NurseToTheTinyHumans profile page

    About NurseToTheTinyHumans

    Joined: Mar '17; Posts: 6; Likes: 1

    6 Comments

  3. by   Wuzzie
    Respiratory arrest isn't an "adverse affect" in the true sense of the phrase. The Vecuronium did exactly what it was supposed to do. I've given it IV push hundreds and hundreds of times. It is not meant to be given slowly. I suspect the reason the baby decompensated is because prior to the Vec she was breathing on her own along with help from the ventilator. Once you took her own effort away the settings on the vent were not adequate to support her. This was an oversight on the part of the physician. He should have made ventilator adjustments immediately (and probably should have done it prior to the med). When I last worked in peds/new we had moved away from Vec because of its longer half-life. Please, please, please tell me this poor babe was given sedation prior to and during paralyzation.

    Wait a second. Did you say the dose was 5mg??!!! How much did this baby weigh? The dose is 0.1 mg/kg. 5mg is the dose for a 50kg human!!!!
    Last edit by Wuzzie on Feb 17
  4. by   MunoRN
    The paralytic did what it was supposed to do (and as Wuzzie pointed out, that's a huge dose for a kid), the problem is that the vent settings weren't correctly set for a paralyzed patient. The idea of "fighting the vent" has changed in recent years, it's generally better to look at vent dys-synchrony as the vent fighting the patient and whenever possible the vent should be adjusted to support the patient's own respiratory effort rather that completely taking over respirations.
  5. by   NurseToTheTinyHumans
    Sorry mustve autocorrected, shouldve gone back to check! I meant 0.5mL, 0.5mg
    Last edit by NurseToTheTinyHumans on Feb 18
  6. by   NurseToTheTinyHumans
    The baby was already on really high vent settings so there wasn't really any room to go up. She clamps down really bad and was fighting the vent so that's why they were giving the paralytic. They started a fentanyl drip shortly after the vec was started, the NNP wasn't happy about that but since the baby was decompensating the MD went straight to the Vec and ordered the fentanyl drip shortly after.
    So this response is pretty typical with Vec and you don't think it was due to being pushed too fast?

    Thank you for the answers! I was a new grad coming to the NICU and have only been there about 8 months so it really helps!!
  7. by   MunoRN
    Quote from NurseToTheTinyHumans
    The baby was already on really high vent settings so there wasn't really any room to go up. She clamps down really bad and was fighting the vent so that's why they were giving the paralytic. They started a fentanyl drip shortly after the vec was started, the NNP wasn't happy about that but since the baby was decompensating the MD went straight to the Vec and ordered the fentanyl drip shortly after.
    So this response is pretty typical with Vec and you don't think it was due to being pushed too fast?

    Thank you for the answers! I was a new grad coming to the NICU and have only been there about 8 months so it really helps!!
    Generally a paralytic is a last ditch effort after analgesia and sedation have already failed, so there should have already been sufficient fentanyl on board, generally it's bad form to paralyze someone without at least adequate analgesia on board and preferably both analgesia and sedation (fentanyl/versed, fentanyl/propofol, etc)

    Trying sufficient analgesia and possibly sedation as well would have addressed the "clamped down" issue without the adverse effects you noted which were due to completely paralyzing the patient rather than just making their respiratory effort more compliant with the vent.
  8. by   Wuzzie
    ^What he/she said...in spades!!!!

close